I need suggestions finding a medication for bipolar for a 10yr old

Kandy - posted on 10/24/2009 ( 9 moms have responded )

13

9

1

I could really use help on finding a medication that medicaid will pay for, for my 10 yr old son who has bipolar.He is currently on adderall 20mg and ablify 2mg. And his weight is out of control and his mood swings are getting worse. He just got suspended from school for fighting and cursing his teacher out. Just had a bad episode today and he broke his bedroom door off the hinges. Any suggestions ?!? HELP SOMEONE, ANYONE!!!!!!!!!!!!!!!!!!!!!

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

9 Comments

View replies by

Renee - posted on 10/26/2009

239

29

31

Try tegretol it's a seizure drug.It is used for bp.My son and I use it.It can also help with agressiveness.It has helped with Nigel's ADHD.He's so much calmer since starting it in June.

Jennifer - posted on 10/25/2009

7

10

1

talk to your physician bout removing the adderal... my 8 year old went through a series of med adjustments ( lots of amphetemines for adhd) they all seemed to increase her irritability(A LOT!) she now takes only resperdal at bedtime... it helps her to sleep better thus giving her better attention span and concentration in school.. also her manic side of bipolar seems to be a lot less. she has only been on this for 2 monthes but teachers and home life notice a complete turn around in personality. she takes her med early in evening( after supper between 630 and 7p.m.) bedtime is 8. she gets up at 530a.m. and is easy to wake and alert instead of "groggy" and tired. the warning labels on the med will scare you, but we have been lucky to have no side affects. i am not a medical professional at all, but this seems to be a solution for my child so far. (she only takes half of a 5mg tablet (low dose)) just talk with your pediatrician or healthcare provider in detail... do not be afraid to ask questions... you can also try reading "web health md" website. it is quite informative.(she is on medicaid too! they pay for it in full)

Kandy - posted on 10/25/2009

13

9

1

Quoting Elizabeth:

My son is also on Abilify and we are adding in Tegretal now as he has been unstable since June. We have tried trileptal, risperdal and depakote and he has had side effects to all of them. It may take a while to find a med or a combination of meds that will stabilize him. I would also talk to his doctor about the Adderall and if it could be contributing to his instability. My son cannot take an adhd med for his adhd symptoms because those meds make his moods worse.

Please remember to take some time for yourself. I know it's hard as I still have problems remembering to take time for myself. It is really important to take care of yourself so that you can take care of him.



Time for myself? Thats a joke. I also have a 7yr old son who is adhd, but so far he needs no meds. He is very hyper thou. This sounds gross but I don't even have time to go to the bathroom. I have to play referee all the time, from sun up to sun down. As I type now at 8am I have had to stop 4 times to intervine.



 I am really doing my research on all the different medications out there.i am trying to avoid putting him on all those different medications, I worry what It is going to do to his body, Long term side effects.



Please keep the suggestions coming. I need to learn all I can.

Cheryl - posted on 10/24/2009

2

20

0

My son is on Lamictal for his mood stabilizer, Metadated CD for his ADHD, Seroquel, Clonidine and Remeron for his sleep. The Lamictal seems to be working good since Nov. 2007 (He's also has taken Depakote, trileptal, Lithium, Zyprexa and Abilify) The Abilify seemed to work for about 2 years then once puberty hit it stopped working, my son had no weight gain at all. Right now the Dr is concerned about his weight. He is 5 ft 10 inches and goes about 110 lbs. The Metadate CD seems to work real well to (he's been on Adderall, Ritalin, Concerta, Focalin but did not work to well) Now we seem to be having trouble getting his night time meds correct. He is on 300 mgs of Seroquel , 0.2 mgs of Clonidine and 15mgs of Remeron for sleep but I've resorted to giving him his night meds at 5:30 pm and he's still up at 12:30 - 1:00 in the morning then once he goes to sleep he will not wake up until 10:00 in the morning. He has missed so much school due to this. I start at 6:00 am to wake him up!!! I hope this help!!

Lisa - posted on 10/24/2009

173

64

61

My son took depakote and it worked great fora couple years, but then we were trying to get down on the number of meds he was taking and eliminated it in favor of Abilify. He's been on trileptal for a couple of years now. We haven't gone the route of lithium yet, as I really don't want to use it if we don't have to. Ask the doctor about the different meds available used for mood stabalizing. Many people say they've used risperdal as a mood stabalizer, but it's not. It is an atypical anti psychotic. And I would look into the adderall. My son was worse on it than I had ever seen. Oops that is except for Concerta which, one dose made my baby (7 at the time) manic. He didn't sleep for over 2 days.

Stacie - posted on 10/24/2009

34

155

2

My Son takes Adderall xr30 for Adhd and Depakote for the Bipolar so far the combo has been working out fine .

Elizabeth - posted on 10/24/2009

76

22

7

My son is also on Abilify and we are adding in Tegretal now as he has been unstable since June. We have tried trileptal, risperdal and depakote and he has had side effects to all of them. It may take a while to find a med or a combination of meds that will stabilize him. I would also talk to his doctor about the Adderall and if it could be contributing to his instability. My son cannot take an adhd med for his adhd symptoms because those meds make his moods worse.



Please remember to take some time for yourself. I know it's hard as I still have problems remembering to take time for myself. It is really important to take care of yourself so that you can take care of him.

Kandy - posted on 10/24/2009

13

9

1

Thanks lisa, I think I am going to talk to his Dr about lithium.I have been trying to put it off as long as i could, but I think it is time.What are the side effects that you have experienced?

Lisa - posted on 10/24/2009

173

64

61

My son was on Abilify and I loved what it did to help him, but hated the weight gain. We switched to Geodon and it has put an end to the non stop eating. Word of advice though, neither of these is a mood stabalizer. If you son cycles he needs a mood stabalizer like triletal, depakote, lithobid, or lithium on board.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms